Treatment with the fluoroquinolone class of antibiotics has become increasingly popular. Clinician preference for quinolones stems from their excellent gastrointestinal absorption, superior tissue penetration and broad-spectrum activity.1,2 However, this has led to widespread and indiscriminate use, affecting microbial resistance patterns and increasing drug-related morbidity.3 Although quinolone-induced tendonopathy and tendon rupture have been previously described in the literature, reports of tendon rupture in association with newer quinolones such as levofloxacin are now emerging.4,5 We describe a patient with levofloxacin-induced partial rupture of the Achilles tendon and review the literature, pathophysiology, predisposing factors, and treatment recommendations.
I can remember vividly how my grandmother's ruptured achilles tendon was blown off by her physician 9 or so years ago. She had asked whether it could be the Cipro that she had been taking for a UTI that caused the tendon rupture, and he said "no way."
Of course it could. At that time, there was only letter in NEJM that I could find .. but since she was paying for much of my medical school tuition … I guess I did more research on it than he did.
The report above reminds us that even the newer quinolones can do this – yet another reason to avoid them.